Back in October Ashleigh Cave, 12, collapsed several times after being vaccinated with Cervarix—a shot that, like Gardasil, protects against some strains of the human papillomavirus (HPV)—and was eventually admitted to hospital. The initial diagnosis was “vertigo and generalised myalgia, probably due to recent vaccinations”.
Two months later Ms. Cave is still unable to move her legs, and doctors are scratching their heads over her illness. They have ruled out Guillain-Barré syndrome, which has been linked to the Gardasil vaccination, and say that she did not have a pathalogical reaction to the vaccine. Britain’s Medicines and Healthcare products Regulatory Agency does not believe that Ms. Cave’s illness is related to the shot.
Her mother, however, is unconvinced and believes that it’s impossible to ignore the timing of the onset of Ms. Cave’s symptoms—roughly 30 minutes after receiving the vaccine. Doctors at first suggested that the girl was imagining the symptoms, perhaps because of bullying, she said.
Cervarix shots are currently being given to 300,000 12- and 13-year old girls across the UK through a school program; next year the program will focus on catch-up shots for older schoolgirls.
What do you think? Should US schools follow Britain’s HPV vaccination program?